Alert archive / Minnesota / Gale Watches in 2021
Gale Watch 4, NWS Duluth, MN
NWS Duluth, MN issued this gale watch at Nov 9, 2021, 3:19 PM CST. It took effect at Nov 10, 2021, 10:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 9, 2021, 3:19 PM CST (21:19 UTC)
- In effect from
- Nov 10, 2021, 10:00 PM CST
- Expired
- Nov 10, 2021, 3:29 AM CST
- In force
- Issued by
- NWS Duluth, MN
The text
As transmitted.
278 WHUS73 KDLH 092119 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 319 PM CST Tue Nov 9 2021 LSZ140>143-100930- /O.NEW.KDLH.GL.A.0004.211111T0400Z-211111T1400Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN- 319 PM CST Tue Nov 9 2021 ...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...East winds 20 to 30 kt with gusts up to 40 kt and waves 6 to 11 ft possible. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN and Silver Bay Harbor to Two Harbors MN. * WHEN...From Wednesday evening through Thursday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
2 follow-up statements
401 WHUS73 KDLH 100358 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 958 PM CST Tue Nov 9 2021 LSZ140>143-101600- /O.CON.KDLH.GL.A.0004.211111T0400Z-211111T1400Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN- 958 PM CST Tue Nov 9 2021 ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...East winds 20 to 30 kt with gusts up to 40 kt and waves 7 to 12 ft possible. * WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay Harbor to Two Harbors MN, Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...From Wednesday evening through Thursday morning. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
728 WHUS73 KDLH 100929 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 329 AM CST Wed Nov 10 2021 LSZ142-143-102130- /O.UPG.KDLH.GL.A.0004.211111T0400Z-211111T1400Z/ /O.NEW.KDLH.GL.W.0008.211111T0600Z-211111T1800Z/ /O.NEW.KDLH.SC.Y.0086.211110T2200Z-211111T0600Z/ /O.NEW.KDLH.SC.Y.0087.211111T1800Z-211112T0300Z/ Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN- 329 AM CST Wed Nov 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 9 PM CST THURSDAY... * WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts up to 40 kt and waves 8 to 13 ft expected. For the first Small Craft Advisory, east winds 15 to 25 kt with gusts up to 30 kt and waves 5 to 8 ft expected. For the second Small Craft Advisory, southwest winds 10 to 20 kt with gusts up to 30 kt and waves 7 to 10 ft expected. * WHERE...Taconite Harbor to Silver Bay Harbor MN and Silver Bay Harbor to Two Harbors MN. * WHEN...For the Gale Warning, from midnight tonight to noon CST Thursday. For the Small Craft Advisory, from 4 PM this afternoon to midnight CST tonight. For the Small Craft Advisory, from noon to 9 PM CST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ140-141-102130- /O.UPG.KDLH.GL.A.0004.211111T0400Z-211111T1400Z/ /O.NEW.KDLH.GL.W.0008.211111T0600Z-211112T0000Z/ /O.NEW.KDLH.SC.Y.0086.211110T2200Z-211111T0600Z/ /O.NEW.KDLH.SC.Y.0087.211112T0000Z-211112T0300Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 329 AM CST Wed Nov 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM TO 9 PM CST THURSDAY... * WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts up to 45 kt and waves 9 to 14 ft expected. For the first Small Craft Advisory, east winds 15 to 25 kt with gusts up to 30 kt and waves 5 to 8 ft expected. For the second Small Craft Advisory, southwest winds 10 to 15 kt and waves 6 to 9 ft expected. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...For the Gale Warning, from midnight tonight to 6 PM CST Thursday. For the Small Craft Advisory, from 4 PM this afternoon to midnight CST tonight. For the Small Craft Advisory, from 6 PM to 9 PM CST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS... Some storm-force gusts up to 50 knots may be possible Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ150-102130- /O.NEW.KDLH.SC.Y.0086.211110T2200Z-211111T0600Z/ /O.NEW.KDLH.GL.W.0008.211111T0600Z-211111T1800Z/ /O.NEW.KDLH.SC.Y.0087.211111T1800Z-211112T0300Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 329 AM CST Wed Nov 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT... ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 9 PM CST THURSDAY... * WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts up to 40 kt and waves 6 to 9 ft expected. For the first Small Craft Advisory, east winds 15 to 25 kt with gusts up to 30 kt and waves 3 to 6 ft expected. For the second Small Craft Advisory, southwest winds 15 to 20 kt with gusts up to 30 kt and waves 3 to 6 ft expected. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...For the Gale Warning, from midnight tonight to noon CST Thursday. For the Small Craft Advisory, from 4 PM this afternoon to midnight CST tonight. For the Small Craft Advisory, from noon to 9 PM CST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ121-144>148-102130- /O.NEW.KDLH.SC.Y.0086.211110T2200Z-211112T0300Z/ Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 329 AM CST Wed Nov 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM CST THURSDAY... * WHAT...East winds 15 to 25 kt with gusts up to 35 kt and waves 3 to 6 ft expected. * WHERE...Portions of Lake Superior. * WHEN...From 4 PM this afternoon to 9 PM CST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale watch went out at Nov 9, 11:36 AM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Nov 9, 11:36 AM CST, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1136 AM CST Tue Nov 9 2021 .DISCUSSION...(Today through Monday) Issued at 424 AM CST Tue Nov 9 2021 Mild conditions will persist for one more day before a pattern change begins Wednesday. A complicated mix of precipitation is expected to last for several days. Much colder temperatures and lake effect precipitation are expected to continue through the weekend. Clear and calm conditions are present across the region this morning as an efficient radiational cooling setup has developed for much of the CWA. Only folks right along the shore of Lake Superior will be able to stay above freezing until the sun rises. Under mostly clear skies, temperatures will rise into the upper 40s and low 50s once again today. Tonight will be similar with cool temperatures and some radiational cooling possible before clouds push into the Northland around sunrise Wednesday. Some gusty katabatic winds are possible along the North Shore once again late this evening into very early Wednesday morning. Much of the focus for this forecast package remains on the widespread and strong system poised to bring an array of winter weather to the Northland over the course of several days this week. There is decent model agreement for the progression of this system until Thursday afternoon when the spread of forecast solutions increases quickly. A disturbance slamming an atmospheric river into the PNW and Bay Area this morning will push over the Rockies today. An upper level shortwave over the four-corners region and a small cut-off low over the western Canadian Plains will generate a broad area of low pressure through the Central and Northern Plain states early Wednesday morning. Aided by a strong 300mb jet exit region, this broad area should be able to wrap itself into an expansive extratropical cyclone across the Upper Mississippi Valley with a large meridional region of mostly liquid precipitation pushing east through our area over the day Wednesday. Models continue to suggest the possibility for a band of FGEN to stretch over very northern MN ahead of the primary band of precip Wednesday morning, which could be a rain/snow mix if near-surface temperatures are able to cool down enough overnight. Moisture and forcing will be prevalent with this disturbance. The biggest decider in precipitation type will rely on cyclone track and its impact on how much cold air can infiltrate the efficient warm air and moisture advection coming from the Gulf. Generally, a rain/snow mix will be possible overnight into Thursday morning over NE MN, with mostly rain over NW WI. Snow accumulations are possible in Koochiching County and across the Arrowhead Wednesday night. Strong easterly flow over Lake Superior may lead to some lake enhanced precipitation over the North Shore Thursday morning, and snow is possible along the higher elevations in Lake and Cook County. A rain/snow mix should transition to all snow Thursday evening into Friday as the occluded quadrant cycles over the Northland. With weaker forcing and drier, colder air, accumulations are not expected to be astronomical in this period, but it is important to keep in mind that the late Thursday-Friday timeframe is one with the highest uncertainty at this time. Northerly flow over Lake Superior combined with 850 temps around -10C should result in a decent lake effect precipitation setup for the South Shore Saturday and Sunday. Overall, the highest and most likely shovelable snow locations at this time appear to be over north-central MN and along the International Border in the MN Arrowhead, where the best thermal structure for snow will exists for a prolonged period by the cycling track of the low pressure system. Locally higher snow totals are possible along the higher elevations of Lake/Cook Counties Thursday into Friday and over the lake effect snow belts of Bayfield, Ashland, and Iron Counties through the weekend. However snowfall totals for lake enhanced precipitation will be dependent on surface temperatures and the magnitude of cold air aloft. Any and all snow accumulations across the region will be affected by slightly above- && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1136 AM CST Tue Nov 9 2021 This forecast is likely the last one with VFR conditions before a storm move in later this week. West-southwest winds around 10kts with gusts approaching 20kts this afternoon to diminish to less than 10kts overnight, then pick up out of the southeast Wednesday morning but remain less than 10kts. Higher VFR clouds and some very small chances for showers move into the western terminals after 12z, but have left as VCSH for now. && .MARINE... Issued at 424 AM CST Tue Nov 9 2021 Southwesterly winds will continue through the day today with gusts up to 20 knots possible this afternoon. Winds should generally be calm overnight into Wednesday morning but some gusty northwest winds are possible late this evening along the North Shore. Waves should be mostly less than 3 feet today. Winds will switch to the east- southeast and quickly become strong Wednesday evening, continuing through the day Thursday, with some gale-force gusts possible. Waves up to 10 feet may be generated, especially northeast of Silver Bay. Winds will switch to the northwest Thursday evening into Friday morning, and stiff northerly winds of 10-20 knots are generally expected to continue through the weekend with gusts 20-25 knots possible in the afternoon. Mixed precipitation is expected for an extended period of time from Wednesday night through Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 52 28 46 35 / 0 0 40 100 INL 47 24 42 31 / 0 0 60 90 BRD 53 30 47 32 / 0 0 90 80 HYR 53 26 50 35 / 0 0 30 100 ASX 55 25 51 35 / 0 0 20 100 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Levens/BJH AVIATION...LE MARINE...Levens/BJH
Hazardous weather outlook, Nov 9, 5:57 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 557 AM CST Tue Nov 9 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 557 AM CST Tue Nov 9 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A widespread wintry mix is expected to begin Wednesday evening and transition to snow Thursday night and continue into Friday as a wintry mix. Some shovelable snow will most likely be found in areas northwest of the Iron Range in far north-central Minnesota. Lake effect precipitation is expected to linger along the South Shore into the weekend with snowfall accumulations possible in the northwest Wisconsin snow belts. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-101200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 557 AM CST Tue Nov 9 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be a period of gusty winds across western Lake Superior starting out of the east Wednesday night into Thursday then turning more westerly Thursday night. Conditions that are hazardous to smaller vessels will be possible during that time. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.